Alert archive / Colorado / Snow Squall Warnings in 2021
Snow Squall Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this snow squall warning at Dec 15, 2021, 6:10 AM MST for Eagle County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2021, 6:10 AM MST (13:10 UTC)
- Expired
- Dec 15, 2021, 7:00 AM MST
- In force
- 50 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
County Eagle County, CO
The radar
The Denver radar (KFTG), 159 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- -252 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790
WWUS55 KGJT 151310
SQWGJT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Junction CO
610 AM MST Wed Dec 15 2021
COC037-151400-
/O.NEW.KGJT.SQ.W.0005.211215T1310Z-211215T1400Z/
Eagle CO-
610 AM MST Wed Dec 15 2021
The National Weather Service in Grand Junction has issued a
* Snow Squall Warning for...
Eagle County in west central Colorado...
* Until 700 AM MST.
* At 609 AM MST, a dangerous snow squall was located in Eagle County.
HAZARD...Poor visibility in snow and blowing snow. Wind gusts
greater than 35 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 70 in Colorado between mile markers 132 and 186.
Colorado 82 between mile markers 19 and 20.
Colorado 131 between mile markers 1 and 18.
Locations impacted include...
Eagle, Gypsum, Avon, Vail, Basalt, Minturn, Redcliff, Edwards, Red
Cliff, Wolcott, Gilman, Dotsero, Eagle-Vail, Dowd, El Jebel, Burns,
Bond, State Bridge, Emma and Sweetwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 3938 10623 3938 10710 3989 10709 3990 10643
3987 10643 3977 10639 3975 10637 3976 10634
3968 10625 3955 10624 3953 10626 3950 10625
3949 10626 3949 10625 3946 10625 3944 10623
TIME...MOT...LOC 1309Z 249DEG 69KT 3972 10665
$$
TGR1 follow-up statement
609
WWUS55 KGJT 151333
SQWGJT
Snow Squall Warning
National Weather Service Grand Junction CO
633 AM MST Wed Dec 15 2021
COC037-151400-
/O.CON.KGJT.SQ.W.0005.000000T0000Z-211215T1400Z/
Eagle CO-
633 AM MST Wed Dec 15 2021
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 700 AM MST FOR EAGLE
COUNTY...
At 632 AM MST, a dangerous snow squall was in eastern Eagle County.
HAZARD...Poor visibility in snow. Wind gusts up to 35 mph.
SOURCE...Radar indicated.
IMPACT...Expect hazardous road conditions.
This includes the following highways...
Interstate 70 in Colorado between mile markers 132 and 186.
Colorado 82 between mile markers 19 and 20.
Colorado 131 between mile markers 1 and 18.
Locations impacted include...
Eagle, Gypsum, Avon, Vail, Basalt, Minturn, Redcliff, Edwards, Red
Cliff, Wolcott, Gilman, Dotsero, Eagle-Vail, Dowd, El Jebel, Burns,
Bond, State Bridge, Emma and Sweetwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 3938 10623 3938 10710 3989 10709 3990 10643
3987 10643 3977 10639 3975 10637 3976 10634
3968 10625 3955 10624 3953 10626 3950 10625
3949 10626 3949 10625 3946 10625 3944 10623
TIME...MOT...LOC 1332Z 249DEG 69KT 3988 10610
$$
TGRWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 15, 4:54 AM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Dec 15, 4:54 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
454 AM MST Wed Dec 15 2021
.SHORT TERM...(Today through Thursday)
Issued at 144 AM MST Wed Dec 15 2021
Everything has come together as planned and the models have done a
really good job nailing down the specifics for this storm. The
cold front is a few miles to the west of the Colorado and Utah
border and it's a strong one. A few lightning strikes have been
detected over eastern Utah and this will continue as the front
moves through. As previously mentioned, all the ingredients have
come together for a whopper of a cold front. Strong jet support
aloft as a negatively tilted trough moves through. A push of very
cold air aloft aiding in instability while CAPE values remain between
100 to 300 J/kg. As expected, gusty winds materialized overnight
and have been gusting between 30 to 50 mph all night long. These
gusty winds will continue until the front moves through this
morning. Speaking of wind, Canyonlands airport in Utah came in
with a wind gust of 71 mph as the front moved through which
attests to how strong this front is. Expect winds to increase if
you're upstream of the front and to start lessening if you're
behind. Rain is being reported across the area but if/when it
switches over to snow, some snow squalls will certainly be
possible. Latest SPC snow squall parameter guidance suggests the
areas to look for these squalls will be the San Juans and
southern valleys as well as the northern valleys...from about now
through 7AM. Obviously, wind advisories will remain in effect
through the morning hours.
As far as snow is concerned, the Warnings and Advisories remain in
effect. Some brief, but very heavy snow, is still expected as the
front moves through with brief whiteout and blizzard conditions
possible. Wind gusts may reach as high as 70 mph, if not
occasionally higher, as the front approaches and moves through for
the higher terrain. For these reasons, travel is discouraged over
mountain passes until the front moves through and winds subside.
Both HRRR and NAMNEST guidance are in excellent agreement that the
front will push out of the area between about 7 to 8AM. Even so,
some lingering instability and favorable orographics will keep
accumulating snow in the forecast for the mountains along the
Divide. Broken to overcast skies will be common today though a few
peaks of sunshine can't be ruled out in the afternoon. High
temperatures were reached early this morning and will drop through
the day as cold advection kicks in.
Some clearing will kick in tonight but will be short-lived as
another system starts to bear down on the CWA Thursday. An upper
level trough will slide down from the PacNW and while this system
will have less moisture and upper level support that the current
system, there will still be enough to get some snow over the
northern and central mountains. West to northwesterly flow will
also allow some orographics to kick in aiding in lift and thus,
snowfall. NBM is showing about 4 to 10 inches for the Park and
Gore Ranges and about 4 to 6 for the Flat Tops and generally
lesser amounts for the central mountains. Areas outside of the
snow will see plenty of midlevel cloudiness and sensible
temperatures.
.LONG TERM...(Thursday night through Tuesday)
Issued at 312 PM MST Tue Dec 14 2021
Snow will continue Thursday night and start lightening up by
Friday morning for the northern and central mountains as upper
level support exits to the east. Northwest flow dries out Friday
night and a minor shortwave ridge will cross the region Saturday
providing a seasonal and dry day. Details beyond Saturday become
less confident as long range models differ on amplitude and
positioning of the long wave pattern. However, it appears the next
shortwave trough will likely remain north of our region Sunday
and temperatures will likely creep back above normal for the end
of the weekend and early next week. There does appear to be some
agreement that below normal heights thanks to a long wave deep
trough will develop off the West Coast...with southwesterly flow
and higher heights over our region early in the week. That would
certainly favor dry and warmer than normal temperatures here.
Ensemble means suggest the next window of precipitation for
eastern UT and western CO will come next Wed/Thur as the
aformentioned upper level trough shifts east and northeastward.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 454 AM MST Wed Dec 15 2021
A cold front with an extreme attitude problem is working across
the eastern half of our CWA this morning. Gusts of 55 to 70 mph
have been common in many areas with a few strikes of lightning
still showing in in far SW Colorado. Needless to say VFR
conditions are dropping to LIFR with the frontal passage as clouds
lower and the precipitation switches to snow. Strong wind gusts
will continue to plague the TAFs ahead of and behind the frontal
passage well into the afternoon with gusts of 25 to 35 mph
lingering through the day. Flight conditons improvement was quick
to come to CNY...KVEL and KGJT in the post frontal environment
but may not be so fast in the remaining TAF sites with MVFR or ILS
likely to linger along with the winds in most areas. By sunset
improvement should come to most areas as winds decrease and we
return to widespread VFR conditions.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 AM MST this morning for COZ001-002-006>008-
011-020-021.
Winter Weather Advisory until 8 PM MST this evening for COZ004-
009-010-012-013.
Winter Weather Advisory until 5 PM MST this afternoon for COZ017-
018.
Winter Storm Warning until 5 PM MST this afternoon for COZ019.
Winter Weather Advisory until 11 AM MST this morning for COZ022-
023.
UT...Wind Advisory until 8 AM MST this morning for UTZ022-024-027>029.
Winter Storm Warning until 11 AM MST this morning for UTZ023-028.
&&
SHORT TERM...TGR
LONG TERM...BM
AVIATION...TGJTHazardous weather outlook, Dec 15, 4:59 AM MST, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 459 AM MST Wed Dec 15 2021 COZ001>014-017>023-UTZ022>025-027>029-161300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 459 AM MST Wed Dec 15 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A strong cold front continues to push through the area this morning bringing a few lightning strikes, gusty winds reaching 50 to 60 mph at times, and rain changing to snow as it pushes through. The front will exit the area shortly after daybreak. Winds have already starting subsiding over western portions of the CWA and this will continue through the day. Accumulating snow will continue for the higher elevations of eastern Utah and the Western Slope where winter storm warnings and advisories have been issued. Wind advisories are also in effect but will expire at 8AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A weak system will bring some snow to the northern mountains, Flat Tops and central mountains starting later Thursday through the day on Friday. Accumulating snow of around 4 to 10 inches looks possible. Dry weather expected after that. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to report excessive wind or any observed wind related damage to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 15, 4:41 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM TSTM WND GST 3 WSW OXFORD 37.15N 107.77W
12/15/2021 M68 MPH LA PLATA CO ASOS
ASOS STATION KDRO DURANGO LA PLATA CNTY
AIRPORT.
&&Local storm report, Dec 15, 4:42 AM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM NON-TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
12/15/2021 M63 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&Local storm report, Dec 15, 4:43 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM NON-TSTM WND GST 3 ENE BREEN 37.19N 108.04W
12/15/2021 M58 MPH LA PLATA CO MESONET
MESONET STATION AR904 HESPERUS.
&&Local storm report, Dec 15, 4:44 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM NON-TSTM WND GST 5 NW GLENWOOD SPRINGS 39.59N 107.40W
12/15/2021 M50 MPH GARFIELD CO MESONET
MESONET STATION STOC2 STRM KING MT, GLNWOOD
4NW.
&&Local storm report, Dec 15, 4:46 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM NON-TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
12/15/2021 M47 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
&&Local storm report, Dec 15, 5:04 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM NON-TSTM WND GST 3 ESE HAYDEN 40.47N 107.22W
12/15/2021 M58 MPH ROUTT CO AWOS
AWOS STATION KHDN YAMPA VALLEY AIRPORT.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 2:27 AM MST | Special Weather Statement | GJT | Mesa | 33 min |
| Dec 15, 3:07 AM MST | Special Weather Statement | GJT | Delta, Garfield, Mesa, Montrose | 38 min |
| Dec 15, 3:07 AM MST | Special Weather Statement | GJT | Dolores, Montezuma | 38 min |
| Dec 15, 3:51 AM MST | Special Weather Statement | GJT | La Plata, San Juan | 39 min |
| Dec 15, 3:57 AM MST | Special Weather Statement | GJT | Delta, Garfield, Ouray | 33 min |
| Dec 15, 4:35 AM MST | Special Weather Statement | GJT | Archuleta, Delta, Garfield, Gunnison, Hinsdale, La Plata and 3 more | 40 min |
| Dec 15, 5:31 AM MST | Snow Squall Warning | GJT | Eagle, Garfield, Mesa, Pitkin, Rio Blanco | 44 min |
Nearby
Snow Squall Warnings in Colorado, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.